Quiz: Is an EKG necessary?

March 7, 2019

A 22-year-old female is brought to the ED by ambulance for suicidal threats and a possible overdose. When is an EKG necessary?

History of Present Illness:
A 22-year-old female is brought to the ED by ambulance for suicidal threats and a possible overdose.  Her roommate states she and her boyfriend have been fighting and after a bad phone call she went to her room crying. When the roommate went to check on her an hour later she was “out of it” and there was an empty bottle of tequila on the floor.  The roommate thinks she takes medications for depression, but isn’t certain.  Medics report they found an empty weekly pill box, but no medication bottles.

Vital Signs & Physical Exam:

Vital signs are normal.  Physical exam is otherwise normal except for the odor of alcohol, altered mental status consistent with acute intoxication and mild tremor.

Initial Differential Diagnosis:
• Drunk
• Drug Overdose
• Suicide attempt

Initial Diagnostic Testing:
• EKG: See image on next page
• Labs: BAL 300, metabolic panel and CBC normal
• Imaging: none

(Open the image in a new tab to enlarge the view.)

QUESTIONS:

1. What does the case image show?  
2. What should you do next? 
3. Want a 1-minute consult/tutorial on this case?
4. Want to know what happened with this patient?

ANSWERS:
1. What does the case image show?  The EKG shows a prolonged QT, T wave flattening and nonspecific ST changes.  The QRS is normal.

2. What should you do next?  Consider overdose with medications that could prolong the QT interval: antidepressants, anticholinergics, Lithium, antipsychotics, etc.  Treat with normal saline and magnesium.  Consider bicarb if the QRS widens.  Consult poison control.

3. Want a 1-minute consult/tutorial on this case?  See yellow area from sample page below.

4. Want to know what happened with this patient?  See case conclusion below tutorial page.

DISCUSSION:

Lithium was one of the first medications to be used for bipolar disorder, and though prescribed less frequently than in the past, is still occasionally encountered.  Other than in intentional overdose, lithium toxicity can occur when renal clearance is inhibited by dehydration or other renal insults.  Symptoms of toxicity are typically neurologic and may include sedation, confusion, tremor, ataxia and generalized weakness.  Nausea, vomiting and abdominal pain may also occur.  Exam may show the above findings as well as chorea or low blood pressure.

Routine blood work may be normal, but may show a low anion gap since lithium is a cation, or occasionally high sodium levels from lithium’s effect on the kidney.  EKG typically is normal or shows T-wave flattening, but nonspecific ST changes, prolongation of the QT interval and heart block may all occur.

Treatment of lithium toxicity usually involves maintaining adequate hydration with normal saline.  Magnesium may be given if the QT interval is long and whole bowel irrigation may be helpful in large overdoses.  Charcoal is not effective but can be given if co-ingestion is suspected.  Dialysis may be indicated for severely elevated levels, severe symptoms or renal failure. 

See next page for conclusions and lessons.

CASE CONCLUSION:

Lithium level was 2.5

CASE LESSONS:

1. Get an EKG on overdose patients
2. If there are EKG changes, in addition to the usual medications that can affect conduction, also consider lithium toxicity

ABOUT THE AUTHOR

Dr. Pregerson is chief editor of http://EMresource.org, an emergency medicine website that includes a free EM ultrasound library, EM cases of the month, EM pocket references & more.

REFERENCE

"The Emergency Medicine 1-Minute Consult Pocketbook."